New York, 2015

Flash Flooding in New York, July 18, 2015

July 18, 2015 · NWS BGM · 2 events in 1 county or zone

A weak upper level disturbance moved across New York during the early morning hours. This triggered scattered, heavy rain producing thunderstorms over parts of Central New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak upper level disturbance moved across New York during the early morning hours. This triggered scattered, heavy rain producing thunderstorms over parts of Central New York. Localized flash flooding occurred across the Southern Tier and Finger Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 18, 5:47 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 18, 5:47 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 AM EDT SAT JUL 18 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY, WITH THE HIGHEST
CHANCES SHIFTING INTO NORTHEAST PENNSYLVANIA AND THE CATSKILLS BY
LATER THIS AFTERNOON. HIGHS SUNDAY WILL TOP 90 DEGREES IN MANY
AREAS WITH HEAT INDICES APPROACHING 100 DEGREES DUE TO THE HIGH
HUMIDITY. THE INCREASE IN HEAT AND HUMIDITY ALONG WITH A COLD
FRONT MAY PRODUCE STRONG STORMS SUNDAY AFTERNOON AND NIGHT. MORE
COMFORTABLE AIR RETURNS TO THE AREA BY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
415 AM UPDATE...

WATCHING TWO AREAS OF CONVECTION THIS MORNING, WITH ANOTHER ROUND
LIKELY LATER TODAY.

FIRST AREA OF CONVECTION IS OVER CENTAL PA IS WILL PASS MAINLY
SOUTH OF THE AREA. SOME ISOLATED STORMS WILL CONTINUE TO POP UP
OVER NEPA AND SOUTHERN NY BUT THE COVERAGE LOOKS LIMITED THROUGH
DAYBREAK.

SECOND AREA OF CONVECTION NOW OVER THE GENESSE VALLEY OF NY. HI
RESOLUTION GUIDANCE IS NOT HANDLING THIS ALL THAT WELL, WITH A
GENERAL IDEA OF THE AERIAL PLACEMENT BUT NO CLUE ON THE INTENSITY.
INCREASED POPS IN THE FINGER LAKES TO CENTRAL NY TO HIGH CHANCE
AS A FIRST STAB. CONVECTION IS EXPECTED TO WEAKEN AS IT HEADS EAST
THROUGH 12Z. WFO BUFFALO HAS ALREADY ISSUED A FLASH FLOOD WARNING
AS THE CONVECTION HAS SHOWN SIGNS OF TRAINING A BIT AND PRODUCING
1.5"+ AMOUNTS IN JUST AN HOUR. WILL WATCH THIS CLOSELY. OVERALL
THIS SHOULD WEAKEN AS IT HEADS EAST, WITH A GENERAL LULL IN
COVERAGE THROUGH MID MORNING. BY MIDDAY THE TROF THAT IS CAUSING
THIS THE CONVECTION NOW OVER NY STATE WILL SPARK A 2ND ROUND OF
STORMS ROUGHLY STARTING NEAR THE KELM/KITH/KBGM AREA IN THE 16Z TO
17Z TIME FRAME. NORTH AND WEST OF HERE WHILE A WIDELY SCT. STORM
CAN'T BE RULED OUT, THE REAL THREAT FOR STORMS WILL BEGIN TO SHIFT
SOUTH AND EAST. IT WILL BE HERE FROM NEPA TO ALONG AND NEAR THE
I-88 CORRIDOR THAT AN ISOLATED SEVERE STORM IS POSSIBLE THIS
AFTERNOON/EARLY EVENING. MLCAPES ON THE NAM STILL NEAR 3500 J/KG
AND I DON'T BELIEVE IT. GFS MLCAPES ARE CLOSER TO 1000 OR 1200. I
LIKE THE MEAN SREF VALUES WHICH ARE IN THE 1200 TO 1500 J/KG
RANGE, PLENTY ENOUGH AROUND HERE TO BE OF CONCERN. THESE VALUES
ALONG WITH DRY AIR IN THE MID LEVELS SUPPORT LARGE HAIL AND
DAMAGING WINDS. WEAK MID LEVEL SHEAR HOWEVER SHOULD KEEP STORMS
MORE OF THE PULSE VARIETY AND KEEPING ANY INDIVIDUAL CELLS FROM
LASTING TWO LONG. I BROKE OUR CURRENT HWO UP TO HIGHLIGHT THE RISK
AREAS JUST MENTIONED OR ROUGHLY FROM NEAR THE GREATER BINGHAMTON
AREA SOUTH AND EAST. CONVECTION DIMINISHES VERY QUICKLY THIS
EVENING WHILE EXITING STAGE RIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
430 AM UPDATE...

HOT AND HUMID, JUST LIKE SUMMER SHOULD BE. THAT SUMS UP SUNDAY.
DID LITTLE WITH TEMPS, WITH MOST OF THE LOWER ELEVATIONS IN THE
90-92 RANGE, AND ELEVATIONS 84 TO 88. WITH DEWPOINTS NEAR 70, HEAT
INDICES WILL BE IN THE MID TO UPPER 90S, WITH NEAR 100 POSSIBLE IN
THE METRO AREAS OF CNY AND NEPA. EXCELLENT HWO FROM YESTERDAY WAS
KEPT IN TACT FOR THE HEAT THREAT. IN ADDITION FROM JUST 24 HOURS
AGO, THREAT FOR STORMS LATER SUNDAY LOOKS A BIT HIGHER. BEST SHEAR
STILL LOOKS TO BE LATER SUNDAY NIGHT BUT WE SHOULD HAVE MORE OF A
TRIGGER SUNDAY AFTERNOON AND CAPES AGAIN AVERAGE 1000 TO 2000
J/KG.

BOTH THE EURO AND GFS CLEAR US OUT PRETTY QUICKLY MONDAY SO
BESIDES AN EARLY SHOWER, I CLEARED POPS FROM MONDAY AFTERNOON AS
COMFORTABLE AIR SETTLES IN.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
3 PM UPDATE...

FOLLOWED WPC GUIDANCE. MINOR CHANGES. IN GENERAL DRY AND AT OR
SLIGHTLY WARMER THAN NORMAL.

NO BIG SYSTEMS WITH WEAK HIGH PRESSURE TUESDAY AND THURSDAY. 20
POPS FOR WEDNESDAY WITH A WEAK FRONT. ANOTHER FRONT DROPS SOUTH
IN THE NW FLOW ALOFT ON FRIDAY WITH CHANCE POPS. MODELS DIFFER ON
THE DETAILS OF THE 2 RAIN MAKERS.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...

SHRT WV AND SFC TROF IS TRIGGERING SOME SHWRS AND ISLTD TRWS THIS
MRNG RESULTING IN BRIEF MVFR CIGS AND VSBYS. WV WILL PASS IN THE
NEXT CPL HRS LVG VFR CONDS. SECOND WV WILL TRIGGER SOME SHWRS ARND
MIDDAY WITH PSBL BRIEF LWRG INTO MVFR AS WELL. BALANCE OF THE DAY
WILL CONT VFR CONDS. OVRNGT...LWRD CIGS AND VSBY PSBL IN THE
STABLE CONDS...WITH LIFR PSBL IN ELM IN DENSE FOG.

.OUTLOOK...

SAT THRU MON...A FEW RESTRICTIONS FROM SCT SHRA-
TSRA...ESPECIALLY WITH FRONTAL PASSAGE LATE SUN NGT-EARLY MON.

TUE/WED...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...TAC
AVIATION...DGM
Hazardous weather outlook, Jul 18, 3:18 AM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 AM EDT SAT JUL 18 2015

NYZ009-015>018-022>025-036-037-044-190830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
418 AM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FOR SUNDAY...THE COMBINATION OF THE WARMEST AIRMASS OF THE YEAR
AND HIGH HUMIDITIES WILL BRING HEAT INDICES TO BETWEEN 95 AND 100
DEGREES IN MANY AREAS, WITH SOME LOCATIONS EXCEEDING 100 DEGREES.
ONCE HEAT INDICES APPROACH OR EXCEED 100 DEGREES THE CHANCES FOR
HEAT RELATED ILLNESSES INCREASE FOR THOSE DOING OUTDOOR
ACTIVITIES.

LISTEN TO NOAA WEATHER RADIO, YOUR LOCAL MEDIA OR SOCIAL MEDIA
OUTLETS FOR THE LATEST UPDATES ON THIS SITUATION. LISTEN FOR
POSSIBLE ADVISORIES, WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-190830-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
418 AM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY MIDDAY AND
LAST THROUGH EARLY EVENING. A FEW ISOLATED STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE HIGHEST THREAT WILL
BE OVER NORTHEAST PENNSYLVANIA AND THE AREAS EAST OF I-81 IN NEW
YORK STATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FOR SUNDAY...THE COMBINATION OF THE WARMEST AIRMASS OF THE YEAR
AND HIGH HUMIDITIES WILL BRING HEAT INDICES TO BETWEEN 95 AND 100
DEGREES IN MANY AREAS, WITH SOME LOCATIONS EXCEEDING 100 DEGREES.
ONCE HEAT INDICES APPROACH OR EXCEED 100 DEGREES THE CHANCES FOR
HEAT RELATED ILLNESSES INCREASE FOR THOSE DOING OUTDOOR
ACTIVITIES.

LISTEN TO NOAA WEATHER RADIO, YOUR LOCAL MEDIA OR SOCIAL MEDIA
OUTLETS FOR THE LATEST UPDATES ON THIS SITUATION. LISTEN FOR
POSSIBLE ADVISORIES, WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

In the hours before

Special weather statement, Jul 18, 4:42 AM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
542 AM EDT SAT JUL 18 2015

NYZ015-016-022-181015-
SENECA NY-YATES NY-STEUBEN NY-
542 AM EDT SAT JUL 18 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHWESTERN SENECA AND YATES COUNTIES...

* AT 541 AM EDT...DOPPLER RADAR INDICATED LINE OF STRONG
  THUNDERSTORMS ACROSS PARTS OF NORTHEASTERN STEUBEN...SOUTHWESTERN
  SENECA AND YATES COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
  FLOODING OF ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  SENECA FALLS...WATERLOO...PENN YAN...DUNDEE...ROMULUS...STARKEY...
  BENTON...PULTENEY...OVID...DRESDEN...LODI...GUYANOGA...
  PRATTSBURG...KEUKA PARK...KENDAIA...WILLARD...MILO CENTER...LODI
  STATION...PORTER CORNER AND YATESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4266 7719 4276 7713 4277 7697 4287 7698
      4287 7696 4291 7696 4289 7673 4284 7671
      4279 7674 4274 7673 4259 7681 4248 7701
      4249 7710 4247 7711 4253 7742
TIME...MOT...LOC 0941Z 282DEG 25KT 4285 7700 4265 7712 4256 7728

HEDEN
Special weather statement, Jul 18, 5:12 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 AM EDT SAT JUL 18 2015

NYZ015>017-023-025-181100-
SENECA NY-YATES NY-SCHUYLER NY-TOMPKINS NY-SOUTHERN CAYUGA NY-
612 AM EDT SAT JUL 18 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHWESTERN TOMPKINS...
NORTHEASTERN SCHUYLER...SOUTHERN SENECA...SOUTHWESTERN CAYUGA AND
SOUTHEASTERN YATES COUNTIES...

* AT 612 AM EDT...DOPPLER RADAR INDICATED LINE OF STRONG
  THUNDERSTORMS ACROSS PARTS OF NORTHWESTERN TOMPKINS...NORTHEASTERN
  SCHUYLER...SOUTHERN SENECA...SOUTHWESTERN CAYUGA AND SOUTHEASTERN
  YATES COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
  FLOODING OF ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  PENN YAN...DUNDEE...HECTOR...ROMULUS...STARKEY...COVERT...GENOA...
  LEDYARD...TRUMANSBURG...AURORA...INTERLAKEN...OVID...LODI...
  GUYANOGA...LAKEMONT...PERRY CITY...LODI STATION...KING FERRY...
  BRANCHPORT AND KIDDERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4264 7718 4266 7692 4283 7682 4268 7647
      4247 7653 4248 7681 4252 7715 4257 7715
      4258 7721
TIME...MOT...LOC 1012Z 301DEG 22KT 4278 7674 4257 7682 4250 7696

HEDEN
Special weather statement, Jul 18, 5:36 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
636 AM EDT SAT JUL 18 2015

NYZ015-016-022-023-181145-
SENECA NY-YATES NY-SCHUYLER NY-STEUBEN NY-
636 AM EDT SAT JUL 18 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHEASTERN STEUBEN...NORTHERN
SCHUYLER...SOUTHWESTERN SENECA AND YATES COUNTIES...

* AT 636 AM EDT...DOPPLER RADAR INDICATED LOCALLY HEAVY RAINFALL
  ACROSS PARTS OF NORTHEASTERN STEUBEN...NORTHERN SCHUYLER...
  SOUTHWESTERN SENECA AND YATES COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
  FLOODING OF ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  PENN YAN...DUNDEE...HECTOR...STARKEY...BENTON...POTTER...
  MIDDLESEX...PULTENEY...ITALY...RUSHVILLE...BURDETT...DRESDEN...
  LODI...GUYANOGA...LAKEMONT...MECKLENBURG...KEUKA PARK...PERRY
  CITY...VINE VALLEY AND ROCK STREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4258 7737 4267 7737 4267 7736 4270 7736
      4276 7731 4276 7708 4264 7680 4253 7669
      4242 7669 4240 7698 4257 7741
TIME...MOT...LOC 1036Z 180DEG 0KT 4263 7727

HEDEN
Special weather statement, Jul 18, 6:56 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
756 AM EDT SAT JUL 18 2015

NYZ022>025-055-PAZ038-181245-
SCHUYLER NY-TIOGA NY-TOMPKINS NY-CHEMUNG NY-STEUBEN NY-BRADFORD PA-
756 AM EDT SAT JUL 18 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT EAST CENTRAL STEUBEN...TIOGA...
SOUTHWESTERN TOMPKINS...SOUTHERN SCHUYLER...CHEMUNG AND NORTHEASTERN
BRADFORD COUNTIES...

* AT 755 AM EDT...DOPPLER RADAR INDICATED LINE OF STRONG
  THUNDERSTORMS ACROSS PARTS OF EAST CENTRAL STEUBEN...TIOGA...
  SOUTHWESTERN TOMPKINS...SOUTHERN SCHUYLER...CHEMUNG AND
  NORTHEASTERN BRADFORD COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
  FLOODING OF ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  CHEMUNG...ELMIRA...SAYRE...WAVERLY...OWEGO...ATHENS...WEST
  ELMIRA...SOUTHPORT...BARTON...BIG FLATS...HORSEHEADS...NEWFIELD...
  ELMIRA HEIGHTS...RIDGEBURY...ERIN...HORNBY...LITCHFIELD...SOUTH
  WAVERLY...WINDHAM AND CANDOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4230 7722 4225 7689 4240 7664 4213 7611
      4200 7610 4200 7615 4191 7613 4185 7614
      4181 7620 4188 7662
TIME...MOT...LOC 1155Z 310DEG 38KT 4232 7665 4221 7683 4225 7706

TAC

The radar

The Binghamton radar (KBGM), 106 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Yates

When
July 18, 7:30 AM EST to 9:30 AM EST
Where
Yates County, Branchport to 1.4 mi ESE of Branchport
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
42.600, -77.150

There were numerous reports of road flooding and closures in the Town of Jerusalem.

Flash Flood, Yates

When
July 18, 7:30 AM EST to 9:30 AM EST
Where
Yates County, 2.64 mi WSW of Italy to 1.41 mi WNW of Italy
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
42.603, -77.327

Heavy rain and flooding caused the closure of County Route 245 from the county line to Flint Hill Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596811, 596812.